Does Anxiety Medication Make You Gain Weight?

4 MIN READ
Antidepressant medications are a common part of many treatment plans for anxiety disorders. They provide a range of benefits, including …

Does Anxiety Medication Make You Gain Weight? Read More »

In This Article:

Looking for
treatment options?
We Can Help
100% confidential

Antidepressant medications are a common part of many treatment plans for anxiety disorders. They provide a range of benefits, including symptom relief and mood management. Antidepressants are the third most commonly prescribed drug in the United States. In the U.S., 11% of people ages 12 and older are on some type of antidepressant medication.1

While anxiety medication offers many positive outcomes, it can have some side effects. When considering including antidepressants as part of their treatment plan, many may wonder, “Does anxiety medication make you gain weight?”

What is Anxiety Medication?

Anxiety medication is a useful tool for treating anxiety disorders. Common medications used to treat anxiety disorders include serotonin reuptake inhibitors (SSRIs) and serotonin and norepinephrine reuptake inhibitors (SNRIs). Some antidepressant brands you might be familiar with include:

  • Prozac
  • Zoloft
  • Paxil
  • Celexa
  • Lexapro
  • Effexor
  • Wellbutrin

These medications help millions of people every year. Benefits of anxiety medication include reduced fear or nervousness, stabilized emotions, and fewer feelings of depression or hopelessness. The positive effects of these medications make them a common part of many mental health treatment plans.

However, the positive effects of anxiety medications also come with some negative effects. These can include feelings of agitation, stomachaches, loss of appetite, dizziness, sleeping difficulties, or loss of libido, and some of these effects can impact your weight.

Does Anxiety Medication Make You Gain Weight?

When starting a medication protocol, many people wonder, “Does anxiety medication make you gain weight?” If you’re wondering this, you’ve probably heard about the impact these medications can have on your weight from a friend or colleague. But the answer isn’t a straight yes or no; it depends on numerous factors.

Some research estimates that about 25% of people who use antidepressants notice weight gain.2 A study from 2019 found that people who begin treatment with antidepressants experience a 5% increase in weight.3 However, despite these findings, weight gain isn’t necessarily directly related to the medication itself.

Numerous factors can lead to weight gain when taking anxiety medication. For example:

  • Some anxiety medications cause increased appetite, which may lead people to consume more calories than their body can use
  • Some people with anxiety or depression have a hard time staying active which could keep them from burning more calories than they consume
  • Some people turn to food for comfort when experiencing difficult emotions, and anxiety medications may make them more susceptible to weight gain
  • Anxiety medications can affect a person’s metabolism and cause them to burn calories slower than they would normally

Finding the Right Anxiety Medication For You

Taking anxiety medications does not automatically equate to an increase in weight. If you’re concerned that anxiety medication makes you gain weight, talk with your psychiatrist before starting any medications. They can work with you to find a medication that is less likely to cause weight gain or help you take precautions to prepare for side effects that may cause it.

If you’re struggling with anxiety but concerned about medications, find a clinician you can speak with or seek the help of a professional treatment facility like Clearview Treatment Programs. We’re familiar with all aspects of anxiety medications, both the positive and the negative, and can help you navigate the process of finding one that works for you.

To learn more about Clearview Treatment Programs call us at 866-339-3544 to speak with an admissions specialist today.

 

References

  1. Centers for Disease Control and Prevention. (2011). Antidepressant Use in Persons Aged 12 and Over: United States.
  2. Medical News Today. (2017). How can antidepressants affect weight gain?.
  3. Obesity Reviews. (2019). Effects of antidepressant and antipsychotic use on weight gain.

 

Take the first step for yourself or someone your love

Related Posts